Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 278, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 6, 2008, 2:30 PM CDT for Saint Croix County, Wisconsin; Washington County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 6, 2008, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Washington County, MN, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 061930
SVRMPX
MNC163-WIC109-062015-
/O.NEW.KMPX.SV.W.0278.080806T1930Z-080806T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
NORTHWESTERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 315 PM CDT
* AT 226 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES NORTH OF FOREST LAKE...OR ABOUT 16
MILES SOUTHEAST OF CAMBRIDGE...AND MOVING SOUTHEAST AT 36 MPH.
* SOME LOCATIONS INCLUDE...
FOREST LAKE...
SCANDIA...
HUGO...
MARINE ON ST CROIX...
MAHTOMEDI...
SOMERSET...
STILLWATER...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4506 9260 4504 9298 4507 9300 4509 9298
4513 9298 4514 9302 4530 9302 4530 9283
TIME...MOT...LOC 1930Z 327DEG 31KT 4537 9298
$$4 follow-up statements
000
WWUS53 KMPX 061944
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
244 PM CDT WED AUG 6 2008
MNC163-WIC109-062015-
/O.CON.KMPX.SV.W.0278.000000T0000Z-080806T2015Z/
WASHINGTON MN-ST. CROIX WI-
244 PM CDT WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN ST. CROIX AND NORTHERN WASHINGTON COUNTIES...
AT 240 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 4 MILES EAST OF FOREST
LAKE...AND MOVING SOUTHEAST AT 37 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SCANDIA...STILLWATER...MARINE
ON ST CROIX...MAHTOMEDI...WILLERNIE...HUGO...FOREST LAKE AND
SOMERSET.
PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A WEAK TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4506 9260 4504 9298 4507 9299 4509 9298
4513 9298 4514 9302 4530 9302 4530 9283
TIME...MOT...LOC 1944Z 322DEG 32KT 4527 9287
$$000
WWUS53 KMPX 061951
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT WED AUG 6 2008
MNC163-WIC109-062015-
/O.CON.KMPX.SV.W.0278.000000T0000Z-080806T2015Z/
WASHINGTON MN-ST. CROIX WI-
251 PM CDT WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN ST. CROIX AND NORTHERN WASHINGTON COUNTIES...
AT 249 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. THE SEVERE STORM WAS LOCATED NEAR SCANDIA...OR ABOUT OVER
SCANDIA...AND MOVING SOUTHEAST AT 38 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SCANDIA...STILLWATER...MARINE
ON ST CROIX AND SOMERSET.
PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4506 9260 4505 9291 4523 9297 4530 9293
4530 9283
TIME...MOT...LOC 1951Z 326DEG 33KT 4523 9281
$$000
WWUS53 KMPX 062003
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT WED AUG 6 2008
MNC163-WIC109-062015-
/O.CON.KMPX.SV.W.0278.000000T0000Z-080806T2015Z/
WASHINGTON MN-ST. CROIX WI-
303 PM CDT WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN ST. CROIX AND NORTHERN WASHINGTON COUNTIES...
AT 258 PM CDT... QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THE SEVERE STORM WAS LOCATED NEAR MARINE ON ST CROIX...OR ABOUT
OVER MARINE ON ST CROIX...AND MOVING SOUTHEAST AT 38 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SCANDIA...STILLWATER...MARINE
ON ST CROIX...MAHTOMEDI...WILLERNIE...HUGO...FOREST LAKE AND
SOMERSET.
ANOTHER WARNING MAY BE NEEDED FOR SOUTHERN POLK COUNTY IF THE STORM
MAINTAINS ITS CURRENT INTENSITY.
PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4506 9260 4504 9298 4507 9299 4509 9298
4513 9298 4514 9302 4530 9302 4530 9283
TIME...MOT...LOC 2003Z 326DEG 33KT 4514 9272
$$000
WWUS53 KMPX 062005 CCA
SVSMPX
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT WED AUG 6 2008
MNC163-WIC109-062015-
/O.COR.KMPX.SV.W.0278.000000T0000Z-080806T2015Z/
WASHINGTON MN-ST. CROIX WI-
303 PM CDT WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN ST. CROIX AND NORTHERN WASHINGTON COUNTIES...
AT 258 PM CDT...DOPPLER RADAR INDICATED QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED
NEAR MARINE ON ST CROIX...OR ABOUT OVER MARINE ON ST CROIX...AND
MOVING SOUTHEAST AT 38 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SCANDIA...STILLWATER...MARINE
ON ST CROIX...MAHTOMEDI...WILLERNIE...HUGO...FOREST LAKE AND
SOMERSET.
ANOTHER WARNING MAY BE NEEDED FOR SOUTHERN POLK COUNTY IF THE STORM
MAINTAINS ITS CURRENT INTENSITY.
PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LAT...LON 4506 9260 4504 9298 4507 9299 4509 9298
4513 9298 4514 9302 4530 9302 4530 9283
TIME...MOT...LOC 2003Z 326DEG 33KT 4514 9272
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:27 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 6, 11:27 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1127 AM CDT WED AUG 6 2008 .UPDATE... .DISCUSSION... GOING FORECAST FOR THIS AFTN LOOKS PRETTY MUCH ON TRACK. GOES WV LOOP THIS LATE MORNING SHOWING A NICE SHORT WAVE WITH ASSOCIATED PV ANOMALY DROPPING SOUTHEAST ACROSS NRN MN. NARROW RIBBON OF SUPPRESSION BETWEEN THIS AND MID-LEVEL FRONTOGENETIC FORCING ACROSS NRN IA AND SRN MN. THE LIGHT RAIN IN SRN MN SHOULD SCOOT SOUTHWARD SOON INTO THE AFTN. BUT THE SHORTWAVE UPSTATE MN WILL LIKELY PROMOTE THE DEVELOP OF SCT SHOWERS AND T-STORMS SOON INTO THE AFTN ACROSS PRIMARILY ERN MN AND WRN WI. DIAGNOSTIC MODELS AND ACARS SOUNDINGS INDICATING STEEP LAPSE RATES IN THE 850-500MB LAYER IN RESPONSE TO THE COOLING MID-LEVELS. THIS YIELDS TALL NARROW CAPE IN THIS CORRIDOR...APPROX 500-1200 J/KG PREDICTED BY THE 15Z RUC FOR THIS AFTN FROM ERN MN INTO WRN WI. THIS SEEMS REASONABLE WITH FORECASTED MAX TEMPS AND TDS THIS AFTN AND CURRENT TRENDS. SFC RESPONSIVE COLD FRONT SHOWING UP IN THE OBS UPSTREAM...AIDING A LITTLE MORE IN COVERAGE AND POOLING OF AFOREMENTIONED CAPE VALUES. SO HAVE BUMPED UP POPS SLIGHTLY IN WRN WI. THINK WINDOW OF TIME FOR SCT CONVECTION IN OUR FORECAST AREA SHOULD MAINLY BE 1 PM TO 5 PM. SVR THREAT LOOKS MINIMAL DUE TO THE MARGINAL INSTABILITY AND MOISTURE. COOL POCKET ALOFT THOUGH YIELDING WET BULB ZERO HEIGHTS NEAR 10 KFT THIS AFTN IN WRN WI...PRETTY LOW ESPECIALLY COMPARED TO RECENTLY. SO SOME SMALL HAIL POSSIBLE WITH ANY T-STORMS. UNIDIRECTIONAL NWRLY PROFILE WOULD FAVOR SOME WINDS IN T-STORMS...BUT MORE SO ONCE CLUSTERED. WOULD THINK A LITTLE BETTER CHANCE OF THAT INTO CTRL WI. TEMPS LOOK ON TRACK FOR THIS AFTN. && .PREV DISCUSSION... /ISSUED 626 AM CDT WED AUG 6 2008/ A COUPLE OF AREAS OF FORCING WILL AFFECT PARTS OF THE CWA TODAY. CONVECTION OVER THE DAKOTAS IN A REGION OF MID LEVEL INSTABILITY WITH THE GRADIENT ACROSS NORTHERN SD. THIS REGION ALSO UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET EXTENDING ACROSS ND INTO CENTRAL MN. SOME OF THIS PRECIP MAY BRUSH OUR FAR SW AREAS THIS MORNING. SECONDLY...SHORT WAVE IN THE NW FLOW HEADING TOWARD ND AND NORTHERN MN. NAM SEEMS TO HAVE HANDLE ON THE VORT PATTERN. BEST FORCING FROM THIS WILL PASS JUST TO OUR NORTH...BUT SHOULD BE ENOUGH INSTABILITY TO CAUSE A FEW SHOWERS OR TSTMS OVER OUR AREA THIS AFTERNOON INTO THE EVENING. GFS MOS SEEMS A LITTLE LOW FOR HIGH TEMPS...SO WILL GO CLOSER TO MET/FWC. SHOULD BE DECENT SINKING BEHIND THE FRONT AND TROUGH SO THE CURRENT MOSTLY CLEAR SKY GRIDS LOOK GOOD. WILL BRING CLEARING IN A LITTLE EARLIER OVERNIGHT THOUGH. REST OF THE WEEK AND INTO THE FIRST PART OF THE WEEKEND LOOK DRY WITH THE NORTHWEST FLOW PROVIDING TEMPS NEAR OR JUST A TOUCH BELOW NORMAL. THE END OF THE WEEKEND AND EARLY NEXT WEEK A LITTLE IN QUESTION. THE ECMWF HAS BEEN SHOWING A TREND OF THE RIDGE FLATTENING THE LAST FEW RUNS...WITH A WAVE AFFECTING PARTS OF THE AREA. COULD BE POTENTIAL FOR A SPLIT THOUGH...WITH BETTER MOISTURE TRANSPORT JUST TO OUR SOUTH. WILL INTRODUCE A SMALL POP FOR THIS ON SUNDAY. THERE IS ALSO A FAIR AMOUNT OF SPREAD BETWEEN MIN AND MAX TEMPS IN THE ENSEMBLE OUTPUT FOR SUNDAY INTO TUESDAY...PROBABLY DUE TO THE UNCERTAINTY IN THE STRENGTH OF THE RIDGE OVER MIDDLE PART OF THE CONUS. && .AVIATION.../18Z TAF ISSUANCE/ SCT SHRA WITH SOME -TSRA EXPECTED IN WRN WI THIS AFTN WITH ISOLD COVERAGE IN ERN MN. THIS IS IN RESPONSE TO A MID-LEVEL DISTURBANCE DROPPING SOUTHEAST ACROSS THE FORECAST AREA. STEEP LAPSE RATES SHOULD FAVOR THE QUICK DEVELOPMENT OF ISOLD TO SCT SHOWERS BETWEEN 18Z AND 20Z IN CTRL MN TO NWRN WI. THIS WOULD BE WHERE A SFC TROUGH IS DROPPING SOUTHEASTWARD CAUSING A WIND SHIFT FROM WRLY TO A MORE PREDOMINATE NWRLY. AS THIS PROPAGATES SOUTHEAST THERE WILL BE POTENTIAL FOR SOME THUNDER GIVEN CONVECTIVE INDICES. COVERAGE OF SHOWERS SHOULD BE 20 TO 40 PERCENT FROM RNH TO EAU FROM 19Z TO 22Z OR SO. SOME SMALL HAIL POSSIBLE ALONG WITH A BRIEF GUSTY WIND UNDER ANY T-STORMS. DEVELOPMENT FURTHER WESTWARD TOWARDS AXN...RWF...AND STC SEEMS MINIMAL WITH SUPPRESSION ALOFT...BUT THERE IS A SMALL CHANCE. WINDS THIS AFTN WILL ALSO OCCASIONALLY GUST TO 15 TO 17 KTS JUST DUE TO MIXING WITH UNIDIRECTIONAL NWRLY FLOW ALOFT. SKIES SHOULD BECOME CLEAR THIS EVENING AND ESPECIALLY SO OVERNIGHT. VFR DRY CONDITIONS WITH GENTLE NRLY FLOW THEN LOOK TO PREVAIL ALL THE WAY INTO SAT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/MTF
Hazardous weather outlook, Aug 6, 12:08 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1208 PM CDT WED AUG 6 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1208 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT IN RESPONSE TO A SURFACE TROUGH MOVING THROUGH MINNESOTA AND WISCONSIN...ISOLATED TO SCATTERED THUNDERSTORMS WILL TRAVERSE SOUTHEAST ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON. SMALL HAIL WILL BE LIKELY FROM STRONGER THUNDERSTORMS...WITH A SMALL CHANCE FOR A SEVERE STORM WITH QUARTER SIZE HAIL AND GUSTY WINDS. THE THUNDERSTORMS WILL MOVE OUT OF THE OUTLOOK AREA BY 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO THE BEGINNING OF NEXT WEEK AS LOW PRESSURE DEVELOPS FROM THE NORTHERN PLAINS INTO THE MIDWEST. AT THIS TIME...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...BUT ANY REPORTS OF HAIL RECEIVED WILL BE APPRECIATED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:44 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 46 min |
| Aug 6, 2:03 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.